Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe adverse reactions to drugs that cause a life-threatening eruption of mucocutaneous blistering and epithelial sloughing. While the acute complications of SJS/TEN are well described, it is increasingly recognized that survivors may develop delayed sequelae, some of which can be associated with significant morbidity. Studies of long-term SJS/TEN outcomes mostly focus on mucocutaneous and ocular complications. However, other internal organs, such as the respiratory tract and gastrointestinal tract, can be affected. Psychological sequelae are also frequent following the trauma of widespread epidermal necrolysis. An appreciation of the 'chronic' phase of SJS/TEN is needed by clinicians caring for individuals who have survived the acute illness. This review aims to provide an update on the breadth and range of sequelae that can affect patients in the months and years following an acute episode of SJS/TEN.
© 2017 British Association of Dermatologists.